Cancer-Associated Stroke Complicated by Heparin-Induced Thrombocytopenia: A case report

Read full text
Authors: Takashi Okada, Fumio Miyashita, Takato Hiramine, Naofumi Tsuruzono, Osamu Watanabe, Hiroshi Takashima
Cited by: 1
References: 11

Abstract

We present the case of a 74-year-old woman with a large ovarian tumor who developed cancer-associated stroke with multiple acute cerebral infarcts and markedly elevated D-dimer levels. Unfractionated heparin was initiated. However, thrombocytopenia and rising D-dimer levels on Day 11 led to its discontinuation and a diagnosis of probable heparin-induced thrombocytopenia, supported by a strongly positive PF4/heparin antibody assay. Despite subsequent non-heparin anticoagulation, she developed recurrent ischemic stroke and systemic embolic events, and surgery for the ovarian tumor was no longer feasible. This case highlights the therapeutic dilemma posed by the coexistence of cancer-associated stroke and immune-mediated heparin-induced thrombocytopenia.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Venous Thromboembolism Diagnosis and Management Platelet Disorders and Treatments

Publication details

Journal / source
Internal Medicine
Publisher
Japanese Society of Internal Medicine
Publication date
1 January 2026
Language
EN